0
Case Reports: Tuesday, November 2, 2010 |

Acute Right Ventricular Failure and Pulmonary Arterial Hypertension Secondary to Antiphospholipid Antibody Syndrome FREE TO VIEW

Jessica A. Kynyk; Eric Kraut, MD; Namita Sood, MBBCh
Author and Funding Information

The Ohio State University, Columbus, OH



Chest. 2010;138(4_MeetingAbstracts):66A. doi:10.1378/chest.10792
Text Size: A A A
Published online

INTRODUCTION: Pulmonary arterial hypertension (PAH) can occur in patients with antiphospholipid antibody syndrome (APS). It is frequently secondary to chronic thromboemboli (CTEPH). This case details a patient with APS and IPAH presenting with acute PAH exacerbation and decompensated right ventricular (RV) failure associated with an APS flare.

CASE PRESENTATION: A 45 year old female presented with a history of APS and mild renal insufficiency managed with anticoagulation, azathioprine, and prednisone. She was initially seen in our clinic one year ago for worsening dyspnea upon exertion initially noticed two years prior. Evaluation confirmed PAH with a mPA of 45 mmHg and a Pwedge of 13 mmHg. A ventilation-perfusion scan and chest CT PE were negative. Ambrisentan was started however she remained symptomatic. Six months later a repeat RHC showed no significant changes in her hemodynamics. Echocardiogram continued to show normal left and right ventricular size and function with an increased RVSP indicating severe PH. Tadalfil was initiated. Two months later she was admitted to a local hospital with dyspnea, cough, occasional sputum, and hypoxia. She was treated with antibiotics, corticosteroids and transfused for anemia and thrombocytopenia. Her dyspnea, fatigue, and hypoxia continued and she was admitted to OSU. Upon admission she was afebrile, hemodynamically stable, and tachypnic with an O2 sat of 96% on 2L. Her lungs were clear and heart sounds were regular rate and rhythm. The patient’s abdomen was distended with concern for ascites and pitting edema was present in the lower extremities. Labs revealed a platelet count of 134 K/μL, BUN 73mg/dL, and creatinine of 1.59 mg/dL. Initiation of IV diuretics elicited minimal response and she subsequently developed acute renal failure (ARF), worsening thrombocytopenia, and increasing oxygen requirement. Chest X-Ray did not show pulmonary edema or infiltrates. Elevated D-dimer 3.7 μg/mL(<0.5), anti-cardiolipin antibody IgG 148.7 GPL (0-15), and depressed platelets (16 K/μL) in combination with ARF confirmed the diagnosis of catastrophic APS. Repeat echo showed RV dilatation with severely reduced function. Anticoagulation was maintained and high dose corticosteroids were initiated. Further intervention included nitric oxide (NO), dopamine, ultrafiltration and IV epoprostenol which resulted in temporary improvement of thrombocytopenia. Plasmapharesis elicited a dramatic improvement of renal function, resolution of RV failure, hemodynamic stabilization, and improved oxygenation. Thrombocytopenia recurred and rituximab was added.

DISCUSSIONS: The prevalence of pulmonary hypertension in patients with APS is estimated to be 1.8-3.5% 1. PH can be secondary to CTEPH or IPAH or on rare occasion the sole manifestation of APS. PAH is characterized by intimal thickening and proliferation, fibrosis and hypertrophy of the muscular layer with development of plexiform lesions, and thrombosis in situ. The etiology of the initial insult is unknown. Immunological processes have been implicated as PAH frequently complicates autoimmune mediated diseases. Antinuclear and anti-KU antibodies are often seen in patients in IPAH. Studies have shown improvement of PAH in lupus patients treated with aggressive immunosuppresion.2 Our patient was chronically immunosuppressed with azathioprine and prednisone and selective vasodilator therapy was added because of development of PAH despite immunosuppresion. Aggressive right heart failure management included volume removal, vasopressors, inhaled NO, initiation of intravenous epoprostenol, intensive immunosuppresion via high dose corticosteroids, plasmapharesis and anticoagulation. Rituximab was later added to address her persistent elevation of antibody titers and thrombocytopenia.

CONCLUSION: PAH may complicate APS. Prompt recognition and management of RV failure is imperative. Optimal therapy includes a multidisciplinary approach of aggressive immunosuppresion and vasodilator therapy.

DISCLOSURE: Jessica Kynyk, No Financial Disclosure Information; No Product/Research Disclosure Information

10:30 AM - 12:00 PM

References

AshersonRA , Cervera, R.2007; Pulmonary Hypertension, Antiphospholipid Antibodies, and Syndromes.Clinic Rev Allerg Immunol32,153–158. [CrossRef]
 
HenniganS , Channick, RN, Silverman, GJ.2008; Rituximab treatment of pulmonary arterial hypertension associated with systemic lupus erythematosus: a case report.Lupus17,754–756. [CrossRef] [PubMed]
 

Figures

Tables

References

AshersonRA , Cervera, R.2007; Pulmonary Hypertension, Antiphospholipid Antibodies, and Syndromes.Clinic Rev Allerg Immunol32,153–158. [CrossRef]
 
HenniganS , Channick, RN, Silverman, GJ.2008; Rituximab treatment of pulmonary arterial hypertension associated with systemic lupus erythematosus: a case report.Lupus17,754–756. [CrossRef] [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543